I'm taking 1000 mg Metformin in a.m. and 1000 mg Metformin in p.m. and having 4 - 6 episodes of explosive explosive diarrhea 4 - 6 times a a day. I try to control it with 4 - 5 Imodium a day. Does anyone else have this problem and if so, what can be done to alleviate this problem. Currently I am off all Metformin and no symptoms of diarrhea, but my blood sugars are ranging from 150 - 169.
Metformin - How Can I control The Explosive Diarrhea?
Question posted by nannyfritz on 2 Aug 2011
Last updated on 29 June 2020 by Brok1606
There are several things you can try to help control the diarrhea caused by Metformin (a common side effect) but you should discuss this with your Doctor.
1. Initially reduce your dose, with the approval of your doctor. While diarrhea is most common in the initial weeks of taking metformin, reducing the dose may reduce the frequency, as it allows the body to adjust to the medication before you slowly increase your dose.
2. Try switching to a controlled release version - it may reduce diarrhea, because smaller amounts are absorbed over the day rather than hitting your system all at once.
3. Take metformin with a meal and try reducing your carbohydrate and fat intake.
Hope these help!
I had colon cancer in1990.so I thought diarrhea was coming from that,but a friend said it was the metformin.after suffering for years with diarrhea explosions every day,couldn’t go anywhere ever it was so bad,I decided to tell and I do mean TELL my doctor I want off.I too was taking 2000 mg a day.He finally saw I meant business and he put me on Glucotrol.From day one, my diarrhea stopped. I can’t tell you enough how a normal bowel movement feels. Please get off with your doctors permission.you will not regret it.
About 20 years ago, I tried Metformin for diabetes. I, too, had explosive diarrhea several times a day. I could not work under those conditions. Called my doc and stopped it completely after being on it for two days. Because of the diarrhea from Metformin, we need healthier ways to control diabetes, such as older, safer medications and watching what you eat (without being a fanatic). Sometimes the medications used for diabetes are as dangerous as the disease. I do not advocate no medication, but know that newer medications do not seem to have gone through the rigorous trials used in the past. I have to tell you that when I was young, back in the 1970s, doctors did not even consider any reading of 150 or lower a sign of diabetes. Mine was consistently 145, so I was deemed OK. Times change.
My metformin was increased to 1000 Mg twice daily in the last few months and was experiencing Explosive D. I cut the coffee out with some relief. I eat usually waffles or cold cereal with some protein and was still experiencing it. Occasionally, I have added a 1/2 banana to cut down on later morning cravings, but after reading previous posts, tried reintroducing 1/2 banana this week with success of no explosive D. Yeah.
Cut back the dosage. You shouldn't be taking more than 1000mg a day until you can tolerate that dose.
The dosing guidelines for metformin:
Starting: 500 mg twice a day or 850 mg once daily
Maintenance: 850 - 2550 mg/day
Max: 2550 mg/day
Doses above 850 mg/day should be given in 2 - 3 divided doses
Increase dose by 500 mg a week or 850 mg every two weeks
See precautions for dosing in kidney and liver disease
Why they would start you at 2000 mg is beyond me. Do it the safe sane way: start at 500 mg. Stay there until you can tolerate it for a week or two, then move up to 500 mg twice a day. repeat
It should take you a month to get to the 2000 mg level
I use the same dose and had the same symptoms. I added one-half a banana and one small apple to my breakfast routine and the diarrhea stopped that day. I have now backed down to just the half banana and I am still feeling great!
I am on the same medicine but I moved down to 500 mg of metformin. The diahrea comes because of the sugar in your body ..it will be removed. This is the side effect... try to only eat portions of food. Instead of 3 big meals make it 5-6. To have control over the amount of sugar your putting in your body... always remind yourself most foods turn to starch in the body... metformin will balance you immediately... I changed over to wheat products... pnuts... shredded wheat... pecans. And I rarely have the problem once every few months... so I avoid getting full and stick to small portions of food... hope this info helps... vttech10
- Metformin uses and safety info
- Metformin information for Healthcare Professionals (includes dosage details)
- Side effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.